Nebraska, 2015

Winter Weather in Nebraska, December 24, 2015

December 24, 2015 · NWS GID · 9 events in 9 counties and zones

This Thursday morning (Christmas Eve) featured a widespread light to at-times moderate snow event across this 24-county South Central Nebraska area, most of which fell during the pre-dawn hours. 5 inches, several counties primarily along and south of Highway 6 received locally higher totals of 3-4, marking the biggest snowfall of the early winter season for places such as Hastings.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This Thursday morning (Christmas Eve) featured a widespread light to at-times moderate snow event across this 24-county South Central Nebraska area, most of which fell during the pre-dawn hours. While the majority of locations reported amounts between 1 and 2.5 inches, several counties primarily along and south of Highway 6 received locally higher totals of 3-4, marking the biggest snowfall of the early winter season for places such as Hastings. According to a combination of NeRAIN/CoCoRaHS and NWS cooperative observers, some of the highest totals featured: 4.0 at Geneva and Lawrence, 3.5 at several locations including two miles east-northeast of Franklin, four miles southwest of Bladen and eight miles northwest of Superior, 3.3 at Cambridge and 3.0 at Clay Center and Harlan County Lake. On the lower end of the spectrum, far northern counties (especially north of Highway 92) averaged under 1. All in all, this was a fairly low-impact event, especially given that winds averaged near-to-below 10 MPH and the snow was fairly wet in nature given surface temperatures in the mid-to-upper 20s. In fact, many folks welcomed this snow as it set the stage for the first white Christmas much of the area had seen in three years.

Timing-wise, this was clearly an overnight/early morning event for most of South Central Nebraska. The first snowflakes pushed into western portions of the area between 12-2 AM, with the leading edge of steady snow reaching the Highway 281 corridor around 3 AM and finally the Highway 81 corridor between 4-5 AM. Snow fell for no more than 3-4 hours in most places, with the back edge pushing out of roughly the western half of the area between 4-6 AM and eventually clearing the Highway 81 counties between 8-10 AM. In the mid to upper levels, this quick-hitting event was instigated by a rather low-amplitude shortwave trough tracking across the heart of Nebraska, and embedded within a broad, larger-scale trough dominating the majority of the United States. Despite its fairly modest appearance in computer model data, this disturbance made the most of its mid-level isentropic lift and frontogenesis, resulting in slightly-higher-than-anticipated snow amounts within southern portions of South Central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 23, 6:09 PM CST, 5 hours 51 minutes earlier.

Area forecast discussion, Dec 23, 6:09 PM CST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
609 PM CST WED DEC 23 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 339 PM CST WED DEC 23 2015

THE FOCUS FOR THIS PERIOD IS TONIGHT AND EARLY THURSDAY...AND
THE HIGH LIKELIHOOD OF A LIGHT SNOW EVENT. HAVE INCREASED SNOW
CHANCES SUBSTANTIALLY AFTER MIDNIGHT TONIGHT AND EARLY THURSDAY.
THE SNOW WILL RIDE ALONG A WEAK MID-LEVEL WAVE CURRENTLY IN WRN
WYOMING AND NORTH OF STRONG H250 JET TO THE SOUTH. MODEL QPF
LOCATION HAVE FOCUSED ON OUR FORECAST...WITH AVERAGE ABOUT 0.15"
OR SO. HOWEVER A COUPLE MODELS HAVE UPWARDS OF A QUARTER INCH
LIQUID PRECIPITATION. KIND OF SPLITTING THE MIDDLE A BIT ON
AMOUNTS...BUT A GENERAL 1-2 INCH SNOW WILL BE MOST COMMON.
WINDS ARE LIGHT TONIGHT AND TOMORROW...SO NO BLOWING SNOW
IMPACTS. RIGHT NOW...GIVEN WE ARE INTO THE WINTER SEASON A
BIT...LOW END SNOW AMOUNTS...AND LITTLE WIND... HAVE OPTED
TO NOT ISSUE A WINTER WEATHER ADVISORY. TRENDS OVERNIGHT MAY
DICTATE OTHERWISE...ESPECIALLY ALONG AND EAST OF HIGHWAY 81...
BUT WILL DEFER THAT TO LATER SHIFT. CHOOSE TO ISSUE A SPECIAL
WEATHER STATEMENT FOR SOME EXTRA HIGHLIGHT OF TONIGHTS EVENT.

THE SNOW WILL END FROM WEST TO EAST...ENDING FIRST NEAR SUNRISE IN
WESTERN AREAS...AND AROUND NOON IN THE FAR EAST. RIGHT NOW WE
HAVE ENOUGH CLEARING THE AFTERNOON TO GARNER SOME WARMING AND
TEMPERATURES ABOVE FREEZING. LOCATIONS WITH 2 INCHES OF FRESH
SNOW WOULD BE MOST LIKELY TO COOLER...OR EASTERN AREAS WHERE
SNOW AND CLOUDS HOLD THE LONGEST. IN GENERAL...DO EXPECT AT
LEAST SOME MELTING ON ROADS, ETC.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 339 PM CST WED DEC 23 2015

THE START OF THE LONG TERM PERIOD THURSDAY NIGHT SHOWS MODELS IN
GOOD AGREEMENT WITH SWRLY FLOW IN PLACE IN THE UPPER LEVELS...AHEAD
OF A TROUGH DIGGING SOUTH OVER THE WRN CONUS. AT THE SFC...EXPECTING
A WEAKER PATTERN ACROSS THE AREA TO START OFF...BUT AS HIGH PRESSURE
CONTINUES SLIDING OFF TO THE EAST AND LOW PRESSURE BECOMES BETTER
ORGANIZED OVER THE ROCKIES...WINDS WILL TURN MORE SOUTHERLY. KEPT
THE OVERNIGHT PERIOD DRY...WITH ANY POPS HELD OFF UNTIL 12Z
FRIDAY...BUT CONFIDENCE IN THOSE FEW PRE DAWN HOURS STAYING DRY IS
NOT THE HIGHEST. MODELS CONTINUE TO SHOW THE POTENTIAL FOR SOME
LIGHT QPF ACROSS PORTIONS OF THE AREA NEAR/AFTER 12Z FRIDAY...AS A
WEAKER LEAD SHORTWAVE DISTURBANCE IS EJECTED OUT AHEAD OF THE MAIN
TROUGH OVER THE WRN CONUS...ALSO AIDED BY INCREASED LIFT ALONG THE
NOSE OF A 30-40 KT SRLY LLJ. KEPT POPS ON THE LOW SIDE...A FEW
MODELS SHOW NO QPF AFFECTING THE CWA DURING THIS PERIOD. SHOULD IT
DEVELOP...THE FORCING WILL CONTINUE TO PUSH N-NE THROUGH THE DAYTIME
HOURS FRIDAY...AND HAVE THAT TREND IN THE POPS. ITS POSSIBLE MUCH OF
THE CWA MAY SEE LITTLE/IF ANYTHING...WILL SEE HOW THINGS TREND.

LOOKING AHEAD TO THE UPCOMING WEEKEND...FRIDAY NIGHT INTO THE
DAYTIME HOURS ON SATURDAY...THE MODELS CONTINUE TO SHOW 2 AREAS OF
ENERGY DEVELOPING OUT OF THIS UPPER LEVEL TROUGH PUSHING THROUGH THE
ROCKIES...WITH THE STRONGER PORTION BRING LOW PRESSURE DIGGING
FURTHER SOUTH/ORGANIZING BY 12Z SAT OVER THE FOUR CORNERS REGION. THE
SECOND MORE NRN PIECE OF ENERGY IS EXPECTED TO KEEP PUSHING TO THE
NORTHEAST...AND WILL BE THE DRIVING FORCE FOR THAT TIME FRAME. WHILE
THERE CONTINUE TO BE DIFFERENCES WITH HOW MUCH OF THE CWA IS
IMPACTED...AGREEMENT IS GOOD THAT THE NRN HALF STANDS THE BETTER
CHANCE OF ACCUMULATION. THERE ARE ALSO REMAINS SOME DIFFERENCES WITH
THE TIMING OF THE PUSH OF COLDER AIR...AND THUS CHANGE OVER TO SNOW.
AT THIS POINT...FORECAST IS CALLING FOR FAR NRN PORTIONS OF THE CWA
TO PICK UP AN INCH OR SO OF NEW SNOW THROUGH SATURDAY MORNING. DIDNT
PUT IT INTO THE FORECAST DUE TO LACK OF CONFIDENCE...BUT MAY HAVE TO
CONSIDER A MENTION OF -FZDZ FRI NIGHT INTO SAT MORNING IF SOMETHING
LIKE THE NAM PANS OUT.

SATURDAY NIGHT INTO SUNDAY...THE 12Z MODELS HAVE CONTINUED THE TREND
OF THE MAIN UPPER LEVEL LOW DIGGING A BIT FURTHER SOUTH...AND BY 12Z
SUNDAY LOOKS TO BE LOCATED ROUGHLY OVER THE WRN TX/MEXICO BORDER.
THE MAIN CHANGE TO THE FORECAST DURING THIS TIME WAS TO LOWER
POPS...WITH THE MAJORITY OF OUR NEB COUNTIES NOW POP-FREE. IF THIS
TREND STICKS...FEEL THAT POPS WILL BE ABLE TO BE COMPLETELY
REMOVED...WITH THE BETTER CHANCES WELL SOUTH OF THE CWA OVER THE SRN
PLAINS.

INTO THE EARLY PORTION OF THE NEXT WORK WEEK...MAIN CONCERN LIES
WITH THE PASSAGE OF THAT MAIN UPPER LOW. COMPARED TO 24 HOURS
AGO...THE AGREEMENT BETWEEN MODELS HAS IMPROVED...BUT THERE IS STILL
ROOM FOR MORE. BY 12Z MONDAY...THE SPREAD OF THE LOCATION OF THE LOW
RANGES FROM THE OK/TX BORDER TO FURTHER INTO THE HEART OF TX. WITH
TIME THE GFS CONTINUES TO BE THE QUICKER SOLUTION...BUT THE SPREAD
BETWEEN IT AND THE SLOWER SOLUTIONS IS NOT AS GREAT. IF
ANYTHING...THE 12Z RUN OF MODELS ARE A TOUCH SLOWER...WITH A BIT OF
AN EASTWARD SHIFT TO THE TRACK OF THE LOW. THE HIGHER POPS NOW SIT
DURING THE DAYTIME HOURS ON MONDAY /AND WOULD LIKELY NEED TO BE
EXTENDED INTO MONDAY EVENING/NIGHT IF TRENDS CONTINUE/...AND SIT OVER
THE ERN HALF OF THE CWA. WILL BE INTERESTING TO SEE IF THERE IS A
CONTINUED EASTWARD SHIFT...IF THERE IS...LESS OF THE CWA WOULD SEE
MUCH OF AN IMPACT. AS IT SITS NOW...STILL THE POTENTIAL FOR A MESSY
TIME FRAME WITH HEAVIER SNOW/GUSTY WINDS.

&&

.AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 535 PM CST WED DEC 23 2015

A FAST MOVING WEATHER SYSTEM WILL MOVE ACROSS THE TAF SITES
BETWEEN 07Z AND 11Z. THIS SYSTEM WILL PRODUCE A QUICK BURST OF
SNOW. AS THE SYSTEM MOVES THROUGH IFR CEILINGS AND VISIBILITIES
WILL BE THE NORM. VFR CONDITIONS ARE EXPECTED THROUGH 06Z AND THEN
AFTER 15Z. WINDS WILL BE LIGHT FROM THE WEST THROUGH THE FORECAST
PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...NOAA/NWSMORITZ
LONG TERM...ADP
AVIATION...EDDY
Hazardous weather outlook, Dec 23, 3:52 PM CST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
352 PM CST WED DEC 23 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
352 PM CST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ONE TO TWO INCHES OF SNOW IS EXPECTED TONIGHT ACROSS A MAJORITY OF
SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. THE SNOW WILL
BEGIN ABOUT MIDNIGHT...AND WORK WEST TO EAST ACROSS THE AREA
OVERNIGHT. WINDS WILL BE LIGHT AND GENERALLY LESS THAN 10 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LIGHT SNOW WILL BE WRAPPING UP ACROSS THE AREA THURSDAY MORNING
WITH ADDITIONAL ACCUMULATIONS GENERALLY LESS THAN 1 INCH. WINDS
WILL REMAIN LIGHT.

THERE CONTINUES TO BE PERIODIC CHANCES FOR SNOW ACROSS THE REGION
THIS HOLIDAY WEEKEND INTO EARLY NEXT WEEK. AT THIS TIME THE BEST
CHANCES FAVOR FRIDAY NIGHT INTO SATURDAY MORNING ACROSS SOUTH
CENTRAL NEBRASKA...AND MORE WIDESPREAD CHANCES MONDAY AND MONDAY
NIGHT. PLENTY OF UNCERTAINTY REMAINS...SO BE SURE TO STAY UP TO DATE
AS THE FORECAST EVOLVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather. Local standard time, as filed.

Winter Weather, Furnas

When
December 24, 12:00 AM CST to 5:30 AM CST
Where
Furnas forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

A snowfall total of 3.3 inches occurred in Cambridge.

Winter Weather, Harlan

When
December 24, 1:30 AM CST to 5:30 AM CST
Where
Harlan forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

A snowfall total of 3.0 inches occurred at Harlan Lake.

Winter Weather, Franklin

When
December 24, 2:00 AM CST to 6:30 AM CST
Where
Franklin forecast zone
Reported by
CoCoRaHS
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

A snowfall total of 3.0 inches occurred in Franklin. Also a snowfall total of 3.5 inches occurred 2 miles east-northeast of Franklin and 2.8 inches occurred 6 miles south of Wilcox, reported through CoCoRaHs.

Winter Weather, Clay

When
December 24, 2:30 AM CST to 8:00 AM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

A total snowfall of 3.0 inches fell in Clay Center and 2.7 inches fell 6 miles east-southeast of Clay Center.

Winter Weather, Webster

When
December 24, 2:30 AM CST to 7:00 AM CST
Where
Webster forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

A snowfall total of 3.1 inches occurred 4 miles southwest of Blue Hill. Also, 3.5 inches occurred 4 miles southwest of Bladen, reported by CoCoRahs.

Winter Weather, Adams

When
December 24, 2:30 AM CST to 7:00 AM CST
Where
Adams forecast zone
Reported by
Official NWS Observations
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

A total snowfall of 2.9 inches occurred at the Hastings National Weather Service Office.

Winter Weather, Fillmore

When
December 24, 3:00 AM CST to 8:30 AM CST
Where
Fillmore forecast zone
Reported by
COOP Observer
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Snowfall totals included 4.0 in Geneva (NWS observer) and 3.5 two miles northwest of Ohiowa (CoCoRaHS).

Winter Weather, York

When
December 24, 3:30 AM CST to 10:30 AM CST
Where
York forecast zone
Reported by
COOP Observer
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

A snowfall total of 2.8 inches occurred in Bradshaw and 2.7 inches occurred 3 miles north of York.

Winter Weather, Nuckolls

When
December 24, 3:30 AM CST to 8:00 AM CST
Where
Nuckolls forecast zone
Reported by
CoCoRaHS
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Snowfall totals from CoCoRaHS featured 4.0 at Lawrence and 3.5 at several locations including six miles northeast of Superior, eight miles northwest of Superior and two miles north of Nora.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608490, 612243, 608484, 608481, 608482, 608486, 612242, 608489, 612633.